Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Bismarck, ND

August 9, 2017Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2017, 3:27 PM CDT for Dickey County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 3:27 PM CDT (20:27 UTC)
Expired
Aug 9, 2017, 4:01 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 59 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS53 KBIS 092027
SVRBIS
NDC021-092130-
/O.NEW.KBIS.SV.W.0121.170809T2027Z-170809T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
327 PM CDT WED AUG 9 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dickey County in southeastern North Dakota...

* Until 430 PM CDT

* At 327 PM CDT, a severe thunderstorm was located over Ellendale,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  southeastern Dickey County, including the following locations:
  Guelph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9868 4614 9856 4600 9803 4594 9800
      4593 9801
TIME...MOT...LOC 2027Z 309DEG 21KT 4599 9852 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
2 follow-up statements
965 
WWUS53 KBIS 092047
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
347 PM CDT WED AUG 9 2017

NDC021-092130-
/O.CON.KBIS.SV.W.0121.000000T0000Z-170809T2130Z/
Dickey ND-
347 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN DICKEY COUNTY...

At 347 PM CDT, a severe thunderstorm was located 5 miles southeast of
Ellendale, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ludden and Guelph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9853 4610 9842 4600 9803 4594 9800
      4593 9801
TIME...MOT...LOC 2047Z 308DEG 17KT 4595 9844 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
209 
WWUS53 KBIS 092101
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
401 PM CDT WED AUG 9 2017

NDC021-092110-
/O.CAN.KBIS.SV.W.0121.000000T0000Z-170809T2130Z/
Dickey ND-
401 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area into 
South Dakota. Therefore, the warning has been cancelled.

LAT...LON 4594 9853 4610 9842 4600 9803 4594 9800
      4593 9801
TIME...MOT...LOC 2100Z 309DEG 21KT 4590 9835 

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:15 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 9, 2:15 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
215 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 154 PM CDT Wed Aug 9 2017

Shower and thunderstorm potential through this evening highlights
the short term forecast

While the best chances for severe convection are east of the
James River Valley, there appears to be a window between 18 and 21
UTC possibly supportive of perhaps a strong to marginally severe
thunderstorm across the James River Valley. This is in association
with a subtle impulse propagating east along the base of the
upper low, with a moderately unstable environment in place with
MLCAPE around 1000-1500 j/kg per the 18 UTC RAP. Deep layer shear
remains rather weak, and only marginally supportive of organized
convection.

Elsewhere across central and northwest North Dakota, sub-severe
scattered showers and thunderstorms associated with the upper
level low will continue through the afternoon, diurnally fading
with sunset. Cannot rule out a weak funnel cloud today with the
upper low over the area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 154 PM CDT Wed Aug 9 2017

Shower and thunderstorm potential Friday into Saturday and a
possible return to warmer temperatures next week highlight the
extended forecast.

There is a chance of thunderstorms Friday through Saturday,
especially west and south central, with a series of shortwaves
embedded in cyclonic northwest flow aloft. Instability is expected
to be weak, and severe weather is not expected. Thereafter, the 12
UTC global suites favor a possible transition to upper level
ridging across the region early to mid next week. This may signal
at least a brief return to normal and even above normal
temperatures for the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 154 PM CDT Wed Aug 9 2017

VFR cumulus and towering cumulus decks with scattered showers and
thunderstorms will continue across much of central and northwest
North Dakota this afternoon into the evening. MVFR stratus may
linger south central and across the James River Valley tonight
into Thursday morning. VFR conditions are expected area wide
thereafter on Thursday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, Aug 9, 1:46 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
146 PM CDT Wed Aug 9 2017

NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051-
101900-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
146 PM CDT Wed Aug 9 2017 /1246 PM MDT Wed Aug 9 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue today across
much of western and central North Dakota. A few stronger storms
will be possible in the afternoon and early evening across the
James River Valley. Large hail up to quarter size, gusty winds to
50 mph, and dangerous lightning will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for showers and thunderstorms return Friday through
Saturday, especially across western and south central North
Dakota. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031-040-043-044-101900-
Golden Valley-Slope-Bowman-Adams-
1246 PM MDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for showers and thunderstorms return Friday through
Saturday, especially across western and south central North
Dakota. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

In the hours before

Local storm report, Aug 9, 11:35 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     1 NE BEACH              46.93N 103.98W
08/08/2017  M72 MPH          GOLDEN VALLEY      ND   AWOS

            AWOS STATION 20U, 1 ENE BEACH.

&&

AE
Local storm report, Aug 9, 11:48 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       5 N BEACH               46.99N 104.00W
08/09/2017  M3.00 INCH       GOLDEN VALLEY      ND   PUBLIC

            24 HOUR TOTAL. FROM PREVIOUS EVENING STORMS.
            RELAYED VIA BROADCAST MEDIA.

&&

AE
Special weather statement, Aug 9, 1:22 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
122 PM CDT WED AUG 9 2017

NDZ023-025-036-037-091900-
Wells ND-Kidder ND-Stutsman ND-Foster ND-
122 PM CDT WED AUG 9 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WELLS...KIDDER...
FOSTER AND STUTSMAN COUNTIES UNTIL 200 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodworth, or 19 miles north of Medina, moving east at 10 mph. Other
strong storms were developing across Kidder, Stutsman, Foster, and
southern Wells counties in central North Dakota. The stronger storms
were mainly north of I-94, but showers and thunderstorms are
expected to continue to develop through the afternoon.

Half inch hail and wind gusts to 50 mph will be possible with the
stronger storms.

Locations impacted include...
Jamestown, Carrington, Steele, Medina, Tappen, Kensal, Glenfield,
Buchanan, Spiritwood Lake, Cleveland, Tuttle, Bordulac, Spiritwood,
Pettibone, Dawson, Pingree, Woodworth, Courtenay, Robinson and Lake
Isabel.

LAT...LON 4673 10005 4735 10002 4758 9853 4688 9847
TIME...MOT...LOC 1819Z 283DEG 10KT 4718 9930

VINING
Special weather statement, Aug 9, 2:07 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
207 PM CDT WED AUG 9 2017

NDZ023-025-036-037-091945-
Wells ND-Kidder ND-Stutsman ND-Foster ND-
207 PM CDT WED AUG 9 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WELLS...EASTERN
KIDDER...FOSTER AND STUTSMAN COUNTIES UNTIL 245 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Pingree, or 18 miles northwest of Jamestown,
moving east at 15 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Other strong storms were scattered across Kidder, Stutsman, Foster,
and southern Wells counties. Storms are expected to continue to
develop through the afternoon. Seek shelter if these storms approach.

Locations impacted include...
Jamestown, Carrington, Medina, Tappen, Kensal, Ypsilanti, Glenfield,
Buchanan, Spiritwood Lake, Montpelier, Cleveland, Bordulac,
Spiritwood, Pettibone, Grace City, Pingree, Mchenry, Woodworth,
Courtenay and Cathay.

LAT...LON 4670 9844 4671 9970 4758 9974 4758 9850
      4735 9850 4733 9848
TIME...MOT...LOC 1906Z 267DEG 14KT 4710 9900

VINING
Special weather statement, Aug 9, 2:46 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
246 PM CDT WED AUG 9 2017

NDZ037-048-051-092030-
La Moure ND-Dickey ND-Stutsman ND-
246 PM CDT WED AUG 9 2017

...STRONG THUNDERSTORMS WILL AFFECT LAMOURE...DICKEY AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buchanan, or 7 miles north of Jamestown, moving east at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Other strong storms were near Nortonville and Adrian in LaMoure
County, as well as in central and western Dickey County. Small hail
and gusty winds with brief heavy rain are expected with these
storms. These storms are moving east at 20 mph.

Storms are expected to continue to develop through the afternoon.
Seek shelter if these storms approach.

Locations impacted include...
Jamestown, Oakes, Ellendale, Edgeley, Lamoure, Kulm, Marion,
Ypsilanti, Adrian, Buchanan, Spiritwood Lake, Montpelier, Verona,
Spiritwood, Jud, Fullerton, Forbes, Dickey, Ludden and Eldridge.

LAT...LON 4594 9899 4713 9885 4712 9847 4663 9844
      4663 9804 4593 9801
TIME...MOT...LOC 1943Z 274DEG 17KT 4702 9874

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:14 PM CDTSpecial Weather StatementBISMountrail16 min
Aug 8, 10:41 PM CDTSpecial Weather StatementBISMountrail34 min
Aug 9, 12:30 AM CDTSpecial Weather StatementBISRenville45 min
Aug 9, 1:22 PM CDTSpecial Weather StatementBISFoster, Kidder, Stutsman38 min
Aug 9, 2:07 PM CDTSpecial Weather StatementBISFoster, Stutsman38 min
Aug 9, 2:46 PM CDTSpecial Weather StatementBISDickey, LaMoure44 min
Aug 9, 3:07 PM CDTSevere Thunderstorm WarningBISLaMoure53 min
Aug 9, 3:56 PM CDTSpecial Weather StatementBISKidder49 min
Aug 9, 4:39 PM CDTSpecial Weather StatementBISLogan21 min
Aug 9, 5:31 PM CDTSpecial Weather StatementBISMcIntosh44 min
Aug 9, 6:00 PM CDTSpecial Weather StatementBISDickey30 min
Aug 9, 6:26 PM CDTSpecial Weather StatementBISDickey34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.